Wisconsin, 2011

Tornadoes and Hail in Wisconsin, May 22, 2011

May 22, 2011 · NWS DLH · 27 events in 4 counties and zones

A strong low pressure system deepened as it moved north into central Minnesota by the afternoon of May 22nd. A cold front extended to the south from the surface low, while a warm front slowly pushed north into far northern Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong low pressure system deepened as it moved north into central Minnesota by the afternoon of May 22nd. A cold front extended to the south from the surface low, while a warm front slowly pushed north into far northern Wisconsin. Thunderstorms developed along and near both fronts and swept across far eastern Minnesota and much of Wisconsin. The combination of strong vertical wind shear and an unstable atmosphere contributed to supercell thunderstorms. The storms produced five tornadoes in Price County, and eleven total tornadoes across the entire state of Wisconsin. The 11 tornadoes was the 10th highest one-day tornado total for the state of Wisconsin on record. The storms also produced damaging winds and large hail across much of northwest Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 22, 12:44 PM CST, 41 minutes earlier.

Area forecast discussion, May 22, 12:44 PM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
144 PM CDT SUN MAY 22 2011

.UPDATE...STACKED SFC/MID LVL LOW ROTATING SLOWLY NE INTO SWRN MN
THIS AFTN. SFC WARM FRONT ACROSS SRN MN WORKING NORTH. INITIAL
BAND OF CONVECTION STRETCHING ACROSS SRN TIER OF CWA IN MARGINALLY
UNSTABLE ATMOSPHERE. STORMS APPROACHING THRESHOLD OF SVR HAIL AND
WILL BE MONITORED CLOSELY ACROSS SRN WISC ZONES NEXT FEW HRS.
ADDITIONAL SPOKES OF CONVECTION SHOULD ROTATE NORTHWARD AS
SYNOPTIC SCALE SYSTEM MOVES NNE THIS EVENING. LATEST NMMWRF SIM
REFL INDICATES INCREASING POTENTIAL FOR SVRWX ACROSS SRN TIER OF
ZONES WITH HAIL/DMG WIND PRIMARY THREAT. POTENTIAL FOR MORE SFC
BASED ROTATION MAY ARISE BY LATE TODAY/EARLY EVENING FROM NEAR BRD
LAKES REGION EAST INTO SRN TIER OF WISC ZONES WHERE LOW LVL BOUNDARIES
PROVIDE ENHANCED SHEAR. DENSE FOG STILL LOCALIZED AT LAKEFRONT IN
TWIN PORTS VICINITY...AND ALONG NSHORE IN COOK COUNTY. HAVE
ADJUSTED POPS/SKY/WX GRIDS TO ACCOUNT FOR QUICK MOVING AREAS OF
PRECIP/CLEARING THRU AFTN HRS.

&&

.PREV DISCUSSION... /ISSUED 118 PM CDT SUN MAY 22 2011/

AVIATION.../18Z TAF ISSUANCE/
A CHAOTIC ARRAY OF CLOUD HEIGHTS AND VSBYS WILL BE FOUND ACROSS
THE NORTHLAND OVER THE TAF PERIOD. AS LOW PRESSURE WRAPS UP AND
EVOLVES IT WILL BRING BANDS OF SHOWERS AND THUNDERSTORMS THROUGH
THE REGION. CIGS/VSBYS WILL BE HIGHLY VARIABLE BETWEEN VFR AND
MVFR...WITH LOCALIZED AREAS OF IFR MAINLY TONIGHT AND EARLY
MONDAY. RAIN AND THUNDERSTORMS WILL ALSO REDUCE VISIBILITIES TO
MVFR/IFR AT TIMES.

PREV DISCUSSION... /ISSUED 629 AM CDT SUN MAY 22 2011/

AVIATION...12Z TAFS.
DIFFICULT FORECAST WITH THE APPROACH OF THE LARGE OCCLUDED LOW
PROGGED TO MOVE THROUGH THE AREA THROUGH THE NEXT 24 HOURS.
CONFIDENCE IS LOW WITH THIS SET OF FORECASTS AS TIMING OF TSRA AND
THEIR ASSOCIATED VSBY AND CIG RESTRICTIONS. GUSTY SFC WINDS WILL
OCCUR IN THE VCNTY OF STRONGER STORMS.

PREV DISCUSSION... /ISSUED 330 AM CDT SUN MAY 22 2011/

DISCUSSION...
A VERTICALLY STACKED LOW SEEN ON WV SAT IMAGERY ROTATING OVER SOUTH
DAKOTA WILL TRACK EAST-NORTHEAST ACROSS CENTRAL MN THROUGH THE
DAY...LIFTING OVER WRN LK SUPERIOR OVERNIGHT. AHEAD OF THE LOW
OVER MN/WIS...AN OCCLUDED FRONT IN THE REGION OF MAX PVA HAS
TRIGGERED SHRA/TSTMS THAT HAVE TRACKED N OVERNIGHT THROUGH THE SRN
ZONES OF THE DLH CWA. ATTM...THE ONLY REPORTS FROM THESE STORMS
WERE OF LOTS OF DIME/NICKLE SIZE HAIL IN THE BRD AREA. THE STORMS
MAY WEAKEN/DIMINISH FOR A PERIOD AROUND DAY BREAK. HOWEVER...NAM
BUFR SOUNDINGS AND SHORT RANGE SIMULATED REF HAVE CONSISTENTLY
SHOWN THAT THE STORMS WILL REDEVELOP IN THE 16-18Z TIME FRAME.
THE COOLER AIR ALOFT ASSOCIATED WITH THE LOW WILL RESULT IN STEEP
LAPSE RATES/LARGE LI VALUES AND 1000-2000 J/KG OF CAPE FOR MUCH OF
THE NORTHLAND. THE BEST INSTABILITY/SHEAR AND GREATEST SVR THREAT
WILL BE OVER WISCONSIN TODAY WHERE DEW POINTS ARE ALREADY IN THE
LOW 60S AND SOUNDINGS SHOW LIFTED INDEX VALUES REACH NEGATIVE 8
WITH SFC BASED CAPE IN EXCESS OF 2000-2500 J/KG.

WENT WIDESPREAD SHRA/TSTMS LIKELY TODAY WITH SVR MENTION OVER MUCH
OF THE CWA WITH THE EXCEPTION OF BORDERLAND ZONES AND NEAR LAKE
SUPERIOR. DENSE FOG WILL PERSIST NEAR LAKE SUPERIOR THROUGH
DAYBREAK...GRADUALLY DIMINISHING THROUGH MID DAY.

OTHER CONCERN IS HEAVY RAIN AS THE LOW TRACKS OVER THE FA THIS
AFTERNOON/OVERNIGHT. THE LATEST MDLS RUNS ARE IN DECENT AGREEMENT
THAT A HEAVY RA BAND...CO-LOCATED WITH THE LOW...LIFTS NE OVER
THE CWA THROUGH 12Z MON. ALTHOUGH THE PRECISE TRACK IS SOMEWHAT
UNCERTAIN...INCREASED QPF WITH ADDITIONAL RAINFALL AMOUNTS
TODAY/NIGHT OF GENERALLY 0.50-1.0 INCHES. THERE MAY BE AREAS THAT
RECEIVE AMOUNTS CLOSER TO 1.5 INCHES. SOUNDINGS ALSO SUPPORT HEAVY
RAIN OVERNIGHT WITH DEEPLY SAT PROFILES...A FEW HUNDRED JOULES OF
CAPE AND PWATS AROUND 1.0 INCH.

EXTENDED...MONDAY NIGHT THROUGH SATURDAY.
COOL HIGH PRESSURE OVER WESTERN ONTARIO MONDAY NIGHT WILL DRIFT OVER
THE WESTERN GREAT LAKES INTO WEDNESDAY. ANOTHER AREA OF COOL HIGH
PRESSURE WILL REPLACE THE GREAT LAKES ONE WEDNESDAY NIGHT AND FOLLOW
THE SAME PATH TO THE WESTERN GREAT LAKES BY FRIDAY. SEASONAL
TEMPERATURES WILL PREVAIL. MODELS BEGIN TO DIVERGE BEYOND FRIDAY AND
HAVE MADE NO CHANGES.

PREV DISCUSSION... /ISSUED 1238 AM CDT SUN MAY 22 2011/

AVIATION...06Z TAFS.
DRIER AIR SPREADING IN FROM THE SOUTH ALOFT HAS RESULTED IN SOME
CLEARING OR SCATTERING OUT OF THE LOW CLOUDS ACROSS OUR SRN AND WRN
ZONES...WHILE LOW CLOUDS AND FOG PERSIST FROM THE TWIN PORTS NEWD
ALONG THE NORTH SHORE DUE TO ONSHORE FLOW. THIS PATTERN WILL CONTINUE
THROUGH MUCH OF THIS MORNING. THERE WILL CONTINUE TO BE A CHANCE OF
SHOWERS AND STORMS THROUGH THIS MORNING...MAINLY ACROSS OUR WRN AND
SRN ZONES AWAY FROM THE MARINE LAYER. THE MAIN LOW PRESSURE SYSTEM
AND ASSOCIATED OCCLUDED FRONT WILL THEN PROPAGATE OVER THE UPPER
MIDWEST ON SUNDAY. LIFT ASSOCIATED WITH THESE FEATURES COMBINED WITH
INCREASING INSTABILITY WILL RESULT IN THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS ACROSS THE NORTHLAND ON SUNDAY...ESPECIALLY BY
AFTERNOON. THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS ACROSS NRN WI.

&&

.POINT TEMPS/POPS...
DLH  51  62  37  55 /  70  40  10   0
INL  54  57  36  60 /  60  20  10   0
BRD  55  62  42  63 /  70  30  10   0
HYR  53  65  39  62 /  70  40  10   0
ASX  49  56  37  53 /  70  40  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 1 AM CDT MONDAY FOR LSZ140>147.

&&

SHORT TERM...CANNON
Hazardous weather outlook, May 22, 8:48 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
948 AM CDT SUN MAY 22 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
948 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE NORTHLAND. SEVERE
STORMS WILL BE POSSIBLE...WITH THE GREATEST RISK OF SEVERE WEATHER
OVER PORTIONS OF NORTHWEST WISCONSIN. THE PRIMARY THREAT FROM ANY
SEVERE STORM IN THE NORTHLAND WOULD BE LARGE HAIL. A FEW STORMS
IN NORTHWEST WISCONSIN MAY ALSO PRODUCE DAMAGING WINDS...OR EVEN A
TORNADO. MONITOR THE WEATHER...AND LISTEN FOR ANY LATER WATCHES OR
WARNINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

LSZ121-140>148-231200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
948 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST WINDS WILL INCREASE TODAY. THE STRONG WINDS...ALONG WITH
BUILDING WAVES...WILL CREATE CONDITIONS HAZARDOUS FOR SMALL CRAFT
TODAY AND INTO THIS EVENING. REFER TO THE LATEST MARINE WEATHER
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LAMERS

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 22, 11:59 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1259 PM CDT SUN MAY 22 2011

WIZ007-008-221845-
SAWYER-WASHBURN-
1259 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS APPROACHING THE HAYWARD LAKES AREA...

AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTH OF SARONA...MOVING NORTH AT 55
MPH.

THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WIND GUSTS UP
TO 40 MPH...CLOUD TO GROUND LIGHTNING...AND DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  SHELL LAKE...         SARONA...             BIRCHWOOD...
  ANGUS...              LITTLE SISSABAGAMA LAKE...
  SPOONER LAKE...       SPOONER...            EDGEWATER...
  TREGO...              STONE LAKE...         EARL...
  COUDERAY...           SPRINGBROOK...        RESERVE...
  LAMPSON...

THIS INCLUDES HIGHWAY 53 BETWEEN MINONG AND HAUGEN.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4613 9191 4599 9125 4563 9125 4564 9203

LAMERS
Special weather statement, May 22, 12:35 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
135 PM CDT SUN MAY 22 2011

WIZ002-007>009-221905-
BAYFIELD-PRICE-SAWYER-WASHBURN-
135 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS CONTINUE TO APPROACH THE HAYWARD LAKES
AREA...

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SPRINGBROOK TO 21
MILES SOUTHEAST OF EXELAND...MOVING NORTHEAST AT 45 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS TO 40 MPH...CLOUD TO GROUND LIGHTNING...AND DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  STANBERRY...          RESERVE...            EXELAND...
  RADISSON...           NORTHWOODS BEACH...   HAYWARD...
  COUDERAY...           TOTAGATIC FLOWAGE...  OJIBWA...
  LITTLE ROUND LAKE...  CHIEF LAKE...         CHIPPEWA LAKE...
  NELSON LAKE...        NEW POST...           BLAISDELL LAKE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4563 9070 4563 9159 4586 9186 4634 9135
      4566 9056 4556 9068

LAMERS
Special weather statement, May 22, 1:02 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
202 PM CDT SUN MAY 22 2011

WIZ008-009-221940-
PRICE-SAWYER-
202 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS MOVING INTO SAWYER AND PRICE COUNTIES...

AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF EDGEWATER...MOVING NORTHEAST
AT 40 MPH. ANOTHER STRONG THUNDERSTORM WAS JUST NORTHEAST OF
LADYSMITH...ALSO MOVING NORTHEAST.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 50 MPH...CLOUD TO GROUND LIGHTNING...AND DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  RADISSON...           COUDERAY...           OJIBWA...
  CHIEF LAKE...         NEW POST...           CHIPPEWA LAKE...
  WINTER...             BLAISDELL LAKE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4563 9070 4563 9139 4577 9151 4614 9120
      4595 9092 4586 9058 4564 9030 4553 9068

LAMERS

The radar

The Duluth radar (KDLH), 163 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 5 hail, 5 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Sawyer

When
May 22, 1:25 PM CST
Where
Sawyer County, 7.67 mi SSW of Oxbow Lake
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
45.767, -90.761

The hail at Flambeau River State Park Headquarters. There was some sporadic tree damage as well, with a few limbs broken off or trees snapped in parts of the nearby state forest.

Thunderstorm Wind, Sawyer

When
May 22, 1:26 PM CST to 1:28 PM CST
Where
Sawyer County, 9.46 mi S of Oxbow Lake to 8.82 mi S of Oxbow Lake
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.733, -90.685

Numerous large trees and tree limbs were blown down and snapped starting from near County Highway W extending to the county border with Price County near Price Lakes Road. This corridor of non-tornadic wind damage extended northeast into Price County.

Thunderstorm Wind, Sawyer

When
May 22, 1:26 PM CST
Where
Sawyer County, 8.65 mi S of Oxbow Lake
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.745, -90.696

Numerous large trees and tree limbs were blown down along County Highway W extending west from the Sawyer-Price County border approximately 2 miles.

Thunderstorm Wind, Price

When
May 22, 1:28 PM CST to 1:34 PM CST
Where
Price County, 8.94 mi WSW of Lugerville to 7.3 mi W of Lugerville
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.742, -90.677

Numerous large trees and tree limbs were blown down and snapped off. This damage was associated with a corridor of non-tornadic wind damage that extended from near County Highway W in far eastern Sawyer County into extreme western Price County along Price Lakes Road. A weak tornado then developed immediately northeast of this downburst wind damage along Price Lakes Road.

Tornado, Price

When
May 22, 1:33 PM CST to 1:37 PM CST
Where
Price County, 6.99 mi W of Lugerville to 6.39 mi WNW of Lugerville
Rating
EF1
Path length
3.29 mi
Path width
600 yd
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
45.777, -90.645

A weak tornado developed and tracked roughly along Price Lakes Road for slightly over 3 miles, before dissipating near Le Tourneau Lake. The damage consisted of primarily trees and large tree limbs blown down or snapped in a convergent pattern along the road. Some large pine trees were snapped. Structural damage was very minor, with one house experiencing some roof damage and a blown in window. [DI 28 (TS), DOD 4, LB-EXP, Est Gust 90-95mph].

Hail, Sawyer

When
May 22, 1:35 PM CST
Where
Sawyer County, 0.81 mi SW of Oxbow Lake
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
45.860, -90.710

Hail accumulated to a depth of 6 inches along the sides of Highway 70.

Thunderstorm Wind, Price

When
May 22, 1:35 PM CST to 1:45 PM CST
Where
Price County, 8.16 mi WNW of Lugerville to 4.04 mi SSW of Kaiser
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.816, -90.661

Numerous large trees and tree limbs were blown down. This was associated with non-tornadic thunderstorm winds, and extended from near Long Lake northeast to Highway 70 in Price County.

Thunderstorm Wind, Price

When
May 22, 1:49 PM CST
Where
Price County, 2.04 mi E of Kaiser
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.925, -90.508

Some tree damage was noted along County Highway E to the west of Park Falls for approximately 4 miles.

Thunderstorm Wind, Price

When
May 22, 1:55 PM CST
Where
Price County, 2 mi NW of Park Falls
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.950, -90.479

There were 12 to 14 inch diameter trees down across Kley Road northwest of Park Falls.

Thunderstorm Wind, Ashland

When
May 22, 1:59 PM CST
Where
Ashland County, 2.99 mi SE of Butternut
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.989, -90.457

Some tree damage noted near Agenda Road and Woodpecker Lane near the Ashland-Price County border.

Thunderstorm Wind, Ashland

When
May 22, 2:03 PM CST
Where
Ashland County, 3.49 mi ESE of Butternut
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
45.996, -90.436

There was minor siding damage to a home, a metal barn collapsed, and some trees were blown down along Balsam Lane to the east-southeast of Butternut. The metal barn probably collapsed at a lower wind speed than would normally be expected, given a lack of damage to nearby pine trees. Estimated wind gusts in this area were around 80 mph.

Hail, Ashland

When
May 22, 2:04 PM CST
Where
Ashland County, 3 mi N of Butternut
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.063, -90.500

Hail, Price

When
May 22, 2:23 PM CST
Where
Price County, 3.82 mi NW of Kaiser
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.964, -90.598

Thunderstorm Wind, Ashland

When
May 22, 2:43 PM CST to 3:00 PM CST
Where
Ashland County, 4.18 mi ENE of Butternut to 9.95 mi E of Peeksville
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
46.053, -90.427

There was sporadic tree damage from near and east of Butternut to the northeast into the area just northwest of the Turtle Flambeau Flowage. Also, a large volume of hail fell in Butternut. Effects were probably a combination of two severe thunderstorms that tracked over the same area.

Thunderstorm Wind, Iron

When
May 22, 3:18 PM CST
Where
Iron County, 2 mi N of Mercer
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.199, -90.070

Several trees were blown down.

Thunderstorm Wind, Sawyer

When
May 22, 3:27 PM CST
Where
Sawyer County, 2.47 mi ENE of Stone Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.863, -91.502

Some small trees and tree branches down near Highway 70/27 intersection.

Thunderstorm Wind, Sawyer

When
May 22, 3:38 PM CST
Where
Sawyer County, Couderay
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.800, -90.300

Some small trees and branches blown down east on Highway 70 near Couderay.

Thunderstorm Wind, Price

When
May 22, 4:14 PM CST
Where
Price County, 9.8 mi SSW of Kennan
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.396, -90.646

Large trees were blown down in far southwest Price County.

Hail, Price

When
May 22, 4:27 PM CST
Where
Price County, 3.33 mi S of Kennan
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
45.482, -90.575

Thunderstorm Wind, Price

When
May 22, 4:29 PM CST
Where
Price County, 4.49 mi SSE of Kennan
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
45.473, -90.535

Several small farm outbuildings were destroyed. Nearby large barns and house only sustained minor damage.

Thunderstorm Wind, Price

When
May 22, 4:32 PM CST
Where
Price County, 6.5 mi WNW of Ogema
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.486, -90.424

Large tree branches were blown down.

Funnel Cloud, Price

When
May 22, 4:36 PM CST
Where
Price County, 5.91 mi ESE of Catawba
Reported by
Public
Coordinates
45.503, -90.428

Tornado, Price

When
May 22, 4:39 PM CST to 4:41 PM CST
Where
Price County, 4.91 mi W of Prentice to 4.11 mi W of Prentice
Rating
EF0
Path length
1.15 mi
Path width
350 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
45.538, -90.400

A weak tornado tracked for just over a mile around U.S. Highway 8 to the west of Prentice. The damage was primarily to trees, with a few 6-12 inch diameter pine trees snapped and blown in a convergent damage pattern. A metal barn also had some minor damage, mainly to eaves and siding. [DI 1 (SBO), DOD 1, EXP-UB, Est Gust 70 mph].

Tornado, Price

When
May 22, 4:52 PM CST to 4:53 PM CST
Where
Price County, 1.69 mi WNW of Worcester to 1.52 mi NNW of Worcester
Rating
EF0
Path length
1.12 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
45.608, -90.333

A brief, weak tornado occurred north-northwest of Prentice. Only tree damage was noted along the damage path. [DI 28 (TS), DOD 2, EXP, Est Gust 75 mph].

Tornado, Price

When
May 22, 5:01 PM CST to 5:04 PM CST
Where
Price County, 3.69 mi W of Dover to 2.58 mi NW of Dover
Rating
EF0
Path length
2.14 mi
Path width
350 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
45.675, -90.256

A tornado affected the area near the intersection of County Highway H and Willow Road. A citizen reported a tornado around this location that further corroborates the damage survey findings. Damage along the path was mostly to trees. A small shed was destroyed, a metal barn lost some roof paneling, and several large trees were snapped at one property. [DI 1 (SBO), DOD 2, EXP, Est. Gust 75-80 mph].

Thunderstorm Wind, Price

When
May 22, 5:11 PM CST
Where
Price County, 6.29 mi N of Dover
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.760, -90.160

Several large trees were blown down.

Tornado, Price

When
May 22, 5:26 PM CST to 5:27 PM CST
Where
Price County, 13.41 mi NNE of Dover to 13.82 mi NNE of Dover
Rating
EF0
Path length
0.8 mi
Path width
275 yd
Reported by
NWS Storm Survey
Coordinates
45.850, -90.076

A brief weak tornado caused some minor tree damage in far northeast Price County. [DI 28 (TS), DOD 2, LB-EXP, Est. Gust 65-70 mph].

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319061, 319062, 319064, 319071, 319067, 319069, 319077, 319078, 319081, 319080, 319082, 319083, 319085, 319088, 319089, 319090, 319091, 319096, 319101, 319099, 319100, 319103, 319108, 319110, 319111, 319112, 319114.